Alert archive / South Dakota / River Flood Warnings in 2018

River Flood Warning 4, NWS Aberdeen, SD

April 21, 2018Codington County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Apr 21, 2018, 2:03 PM CDT for Codington County, South Dakota. It took effect at Apr 21, 2018, 3:50 PM CDT. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
Apr 21, 2018, 2:03 PM CDT (19:03 UTC)
In effect from
Apr 21, 2018, 3:50 PM CDT
Expired
Apr 23, 2018, 1:00 AM CDT
In force
33 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
Minor

County Codington County, SD

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Watertown Broadway Avenue (WBWS2). The gauge peaked at 11.23 ft at Apr 23, 2018, 1:00 PM CDT.

Action stage
10 ft
Minor stage
10.5 ft
Moderate stage
11 ft
Major stage
13.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06479512, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

341 
WGUS43 KABR 211903
FLWABR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Aberdeen SD
203 PM CDT Sat Apr 21 2018

...The National Weather Service in Aberdeen has issued a flood 
warning for the following rivers in South Dakota...

  Big Sioux River At Watertown - Broadway Avenue 
  Big Sioux River Near Castlewood 
  Big Sioux River Near Watertown 

.The following river forecasts include forecast precipitation through
the next 24 hours. Any additional future precipitation could affect 
the forecasts. 
 
Snowmelt runoff is continuing to promote rises on some area 
streams and rivers. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Flood waters can be very dangerous. Never drive 
across a flooded road. Turn around don't drown!

Stay tuned for further updates by listening to NOAA weather radio...
or your favorite local media.

For additional information...check out our web site at 
www.weather.gov/abr...then left click on the rivers and lakes link.

&&

SDC029-222254-
/O.EXT.KABR.FL.W.0003.000000T0000Z-180422T2254Z/
/WBSS2.1.SM.180420T1015Z.180421T1745Z.180422T1654Z.NO/
203 PM CDT Sat Apr 21 2018

The Flood Warning continues for 
 The Big Sioux River Near Watertown.
* At  1:15 PM Saturday the stage was 9.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 8.0 feet.
* Forecast...The river will continue rising to near 9.5 feet by this 
  evening. The river will fall below flood stage late on Sunday.
* At 10.5 feet...Sioux conifer road begins flooding.

&&

LAT...LON 4498 9713 4492 9712 4492 9717 4495 9718
 4497 9717                            

$$

SDC029-221900-
/O.NEW.KABR.FL.W.0004.180421T2050Z-180422T1900Z/
/WBWS2.1.ER.180421T2050Z.180422T0600Z.180422T1300Z.NO/
203 PM CDT Sat Apr 21 2018

The National Weather Service in Aberdeen has issued a 

* Flood Warning for 
  The Big Sioux River At Watertown - Broadway Avenue.
* At  1:00 PM Saturday the stage was 10.9 feet.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 11.2 feet after midnight. The river 
  should fall below flood stage on Sunday. 


&&

LAT...LON 4492 9712 4487 9706 4480 9703 4480 9709
 4492 9715                            

$$

SDC057-222302-
/O.CON.KABR.FL.W.0002.000000T0000Z-180424T0600Z/
/CSWS2.1.SM.180420T0457Z.180422T0600Z.180424T0000Z.NO/
203 PM CDT Sat Apr 21 2018

The Flood Warning continues for 
 The Big Sioux River Near Castlewood.
* At  1:45 PM Saturday the stage was 10.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 9.0 feet.
* Forecast...The river will continue rising to near 10.7 feet by 
  midnight. The river will fall below flood stage Monday evening.
* At 11.0 feet...Significant amounts of pasture and other 
  agricultural lands will be flooded.

&&

LAT...LON 4480 9703 4454 9689 4454 9692 4461 9701
 4469 9706 4480 9709                  

$$
1 follow-up statement
414 
WGUS83 KABR 221428
FLSABR
Flood Statement
National Weather Service Aberdeen SD
928 AM CDT Sun Apr 22 2018

...The flood warning continues for the following rivers in South 
Dakota...

  James River Near Columbia
  
  Big Sioux River Near Watertown
  Big Sioux River At Watertown - Broadway Avenue
  Big Sioux River Near Castlewood

.The following river forecasts include forecast precipitation through
the next 24 hours. Any additional future precipitation could affect 
the forecasts. 
 
Snowmelt runoff continues to contribute to mostly minor flooding on 
area rivers and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Flood waters can be very dangerous. Never drive 
across a flooded road. Turn around don't drown!

Stay tuned for further updates by listening to NOAA weather radio...
or your favorite local media.

For additional information...check out our web site at 
www.weather.gov/abr...then left click on the rivers and lakes link.


&&

SDC013-231828-
/O.EXT.KABR.FL.W.0005.000000T0000Z-180426T1030Z/
/CMBS2.1.SM.180422T0500Z.180424T0000Z.180426T0430Z.NO/
928 AM CDT Sun Apr 22 2018

The Flood Warning continues for
  The James River Near Columbia
* Until Wednesday before midnight...
* At 08AM Sunday the stage was 13.4 feet...
* Minor flooding is occurring and Minor flooding is forecast...
* Flood stage is 13.0 feet...
* Forecast...The river rose above flood stage early this 
  morning and will continue rising to near 14.0 feet by Monday 
  evening. 
* At 15.0 feet...Significant amounts of agricultural lands are 
  flooded.

&&

LAT...LON 4594 9813 4563 9827 4552 9818 4552 9830
 4563 9837 4594 9820                  

$$

SDC029-231500-
/O.EXT.KABR.FL.W.0003.000000T0000Z-180423T1500Z/
/WBSS2.1.SM.180420T1015Z.180422T1800Z.180423T0900Z.NO/
928 AM CDT Sun Apr 22 2018

The Flood Warning continues for
  The Big Sioux River Near Watertown
* Until early Monday...
* At 08AM Sunday the stage was 9.5 feet...
* Minor flooding is occurring and Minor flooding is forecast...
* Flood stage is 8.0 feet...
* Forecast...The river rose above flood stage  and will continue 
  rising to near 9.7 feet by this afternoon. 
* At 10.5 feet...Sioux conifer road begins flooding.

&&

LAT...LON 4498 9713 4492 9712 4492 9717 4495 9718
 4497 9717                            

$$

SDC029-230600-
/O.EXT.KABR.FL.W.0004.000000T0000Z-180423T0600Z/
/WBWS2.1.ER.180422T0930Z.180422T1800Z.180423T0000Z.NO/
928 AM CDT Sun Apr 22 2018

The Flood Warning continues for
  The Big Sioux River At Watertown - Broadway Avenue
* Until this evening...
* At 09AM Sunday the stage was 11.1 feet...
* Minor flooding is occurring and Minor flooding is forecast...
* Flood stage is 11.0 feet...
* Forecast...The river rose above flood stage early this morning and 
  will continue rising to near 11.2 feet by this afternoon. The 
  river should fall below flood tonight.


&&

LAT...LON 4492 9712 4487 9706 4480 9703 4480 9709
 4492 9715                            

$$

SDC057-231828-
/O.EXT.KABR.FL.W.0002.000000T0000Z-180424T1630Z/
/CSWS2.1.SM.180420T0457Z.180422T1345Z.180424T1030Z.NO/
928 AM CDT Sun Apr 22 2018

The Flood Warning continues for
  The Big Sioux River Near Castlewood
* Until Tuesday morning...
* At 08AM Sunday the stage was 10.8 feet...
* Minor flooding is occurring and Minor flooding is forecast...
* Flood stage is 9.0 feet...
* At 11.0 feet...Significant amounts of pasture and other 
  agricultural lands will be flooded.

&&

LAT...LON 4480 9703 4454 9689 4454 9692 4461 9701
 4469 9706 4480 9709                  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Apr 21, 12:16 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 21, 12:16 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1216 PM CDT Sat Apr 21 2018

.UPDATE...
Issued at 1023 AM CDT Sat Apr 21 2018

The forecast for today looks good overall. Based on hi-res models,
did increase high temperatures along the ND/SD border where they
will see more sunshine.

&&

.SHORT TERM...(Today and Tonight)
Issued at 320 AM CDT Sat Apr 21 2018

We remain on the northern periphery of a slow moving closed low
tracking across the Central Plains. Ceilings remain at or above
8kft, and returns across the area are light so mostly virga. The
slow motion of the system, combined with light winds at cloud level,
means we will remain under cloud cover through the majority of the
day and into the overnight hours. This means temperatures will
struggle with the lack of insolation, though given morning temps in
the upper 30s and low 40s it shouldn't be too much of a stretch to
reach 50. Readings overnight should remain mild though some clearing
could allow a few locations to bottom out into the 20s.

.LONG TERM...(Sunday through Friday)
Issued at 320 AM CDT Sat Apr 21 2018

At the start of the long term period, the area will be between
the upper low moving east out of the Central Plains and a surface
low located in central Saskatchewan.  The surface low in
Saskatchewan will move east to Hudson Bay through Monday while
slowly dragging a surface trough west through the western Dakotas
and into the CWA on Monday. Overall, should be a couple nice days
on Sunday/Monday. Expect some clouds along that trough on Monday
(likely along the SD/ND border and another separate area near
Sioux Falls left over from departing upper low) but also the
warmest air of the season ahead of it (850mb thermal ridge ahead
of trough). Expect highs to be the warmest of the season on
Monday and rise into the mid-upper 60s and a few degrees warmer
than Sunday.

Compared to yesterday, the shortwave driving the Monday night and
Tuesday system appears to be more diffuse in the deterministic
models, in addition to becoming separated from the main flow and
shortwave trough moving into the Great Lakes.  This is leading to
lower confidence both on timing and precipitation amounts as the
shortwave now looks to drop more to the southeast Monday night
into Tuesday. This recent trend is leading to a significant
spread in the ensemble members on the amount of precipitation
with the system.  GEFS plumes showing anywhere between 0.08 and
1.57 inches at KPIR and no real clustering.  00Z ECMWF EPS
probabilities are generally in line with the deterministic
solution and keeping the QPF over the western half of SD and runs
the 50 percent probability of 0.1 inch of QPF running from
Pollock to Huron and higher percentages to the west (around 70-80
percent in Jones county). With the uncertainty, will follow a
general model consensus for PoPs/QPF and fine tune as things come
into better agreement over the next couple days. One other trend
is towards the lack of a defined closed surface low (still in
GFS/CMC deterministic runs) which leads to less confidence in
strong winds on Tuesday. If the closed low occurs, could see
gusts towards 30-35kts for a few hour period, otherwise values
will stay below 30kts.

After Tuesday, we transition to a northwesterly flow regime as
an upper ridge is in place over the Rockies and a series of
troughs move through eastern Canada and the eastern CONUS. This
will sweep a couple cold fronts across the area, the first on
Wednesday night and the next one towards the start of the
weekend. Still looks like there will be limited moisture
associated with the frontal passages, so only expect a brief
period of clouds and no precipitation. Temps will likely be near
or even slightly above normal for most days, although Thursday
behind the front will be slightly below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1213 PM CDT Sat Apr 21 2018

VFR cigs/vsbys are expected through the period at all terminals with
most clouds aoa 5k feet.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...SD
SHORT TERM...Connelly
LONG TERM...SRF
AVIATION...TDK
Hazardous weather outlook, Apr 21, 3:28 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
328 AM CDT Sat Apr 21 2018

MNZ039-046-SDZ003>011-015>019-033>037-045-048-051-220830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
328 AM CDT Sat Apr 21 2018 /228 AM MDT Sat Apr 21 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ020>023-220830-
Codington-Grant-Hamlin-Deuel-
328 AM CDT Sat Apr 21 2018

This Hazardous Weather Outlook is for portions of northeast South
Dakota.

.DAY ONE...Today and Tonight

Minor river and creek flooding is occurring due to the snowmelt.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:09 PM CDTAreal Flood WarningABRCodington24 hr
Apr 21, 12:34 AM CDTAreal Flood WarningABRCodington11 hr
Apr 21, 4:31 PM CDTAreal Flood WarningABRDeuel48 hr

Nearby

River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.